Alert archive / South Dakota / High Wind Warnings in 2011
High Wind Warning 4, NWS Rapid City, SD
NWS Rapid City, SD issued this high wind warning at Mar 11, 2011, 8:24 AM MST for 4 counties in South Dakota. It was in force for 10 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 11, 2011, 8:24 AM MST (15:24 UTC)
- Expired
- Mar 11, 2011, 6:00 PM MST
- In force
- 10 hr
- Issued by
- NWS Rapid City, SD
Counties Harding County, SD, Meade County, SD, Perkins County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 116 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 11, 8:55 AM MST | HIGH SUST WINDS 43 | 1 Wsw South Eagle Butte, SD | |
| Mar 11, 1:55 PM MST | HIGH SUST WINDS 47 | 3 Se Lemmon, SD | |
| Mar 11, 1:55 PM MST | NON-TSTM WND GST 56 | 3 Se Lemmon, SD | |
| Mar 11, 2:56 PM MST | HIGH SUST WINDS 40 | Faith, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 3.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2516 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
148 WWUS73 KUNR 111524 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 824 AM MST FRI MAR 11 2011 .A STRONG COLD FRONT MOVING THROUGH WESTERN SOUTH DAKOTA THIS MORNING WILL BRING GUSTY NORTHWEST WINDS TO THE AREA THROUGH THIS AFTERNOON. SDZ001-002-013-014-112300- /O.UPG.KUNR.WI.Y.0004.000000T0000Z-110311T2300Z/ /O.NEW.KUNR.HW.W.0004.110311T1524Z-110311T2300Z/ HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...FAITH... DUPREE 824 AM MST FRI MAR 11 2011 ...HIGH WIND WARNING IN EFFECT UNTIL 4 PM MST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 4 PM MST THIS AFTERNOON. * VERY STRONG NORTHWEST WINDS WILL CONTINUE THROUGH THIS AFTERNOON. * NORTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH ARE EXPECTED. * THE COMBINATION OF STRONG WINDS AND EXISTING SNOW MAY RESULT IN AREAS OF BLOWING SNOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH... ARE EXPECTED OR OCCURRING. && $$ SDZ043-044-046-047-049-112300- /O.EXA.KUNR.WI.Y.0004.000000T0000Z-110311T2300Z/ JACKSON-BENNETT-MELLETTE-TODD-TRIPP- INCLUDING THE CITIES OF...KADOKA...MARTIN...WHITE RIVER... MISSION...WINNER 824 AM MST FRI MAR 11 2011 /924 AM CST FRI MAR 11 2011/ ...WIND ADVISORY IN EFFECT UNTIL 4 PM MST /5 PM CST/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM MST /5 PM CST/ THIS AFTERNOON. * STRONG NORTHWEST WINDS WILL CONTINUE THROUGH THIS AFTERNOON. * NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$ SDZ025-026-031-032-072-073-112300- /O.CON.KUNR.WI.Y.0004.000000T0000Z-110311T2300Z/ NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-HAAKON- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...SPEARFISH...RAPID CITY...WALL... PHILIP...STURGIS...UNION CENTER 824 AM MST FRI MAR 11 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST THIS AFTERNOON. * STRONG NORTHWEST WINDS WILL CONTINUE THROUGH THIS AFTERNOON. * NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 55 MPH ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$ SDZ012-112300- /O.CON.KUNR.WI.Y.0004.000000T0000Z-110311T2300Z/ BUTTE- INCLUDING THE CITY OF...BELLE FOURCHE 824 AM MST FRI MAR 11 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST THIS AFTERNOON. * STRONG NORTHWEST WINDS WILL CONTINUE THROUGH THIS AFTERNOON. * NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
2 follow-up statements
345 WWUS73 KUNR 112135 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 235 PM MST FRI MAR 11 2011 .A STRONG COLD FRONT MOVING THROUGH WESTERN SOUTH DAKOTA THIS MORNING WILL BRING GUSTY NORTHWEST WINDS TO THE AREA THROUGH THIS AFTERNOON. SDZ001-002-013-014-120100- /O.EXT.KUNR.HW.W.0004.000000T0000Z-110312T0100Z/ HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...FAITH... DUPREE 235 PM MST FRI MAR 11 2011 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM MST THIS EVENING... THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 PM MST THIS EVENING. * VERY STRONG NORTHWEST WINDS WILL CONTINUE THROUGH LATE THIS AFTERNOON. * NORTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH... ARE EXPECTED OR OCCURRING. && $$ SDZ025-026-031-032-072-073-120100- /O.EXT.KUNR.WI.Y.0004.000000T0000Z-110312T0100Z/ NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-HAAKON- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...SPEARFISH...RAPID CITY...WALL... PHILIP...STURGIS...UNION CENTER 235 PM MST FRI MAR 11 2011 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MST THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM MST THIS EVENING. * STRONG NORTHWEST WINDS WILL CONTINUE THROUGH LATE THIS AFTERNOON. * NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 55 MPH ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$ SDZ012-120100- /O.EXT.KUNR.WI.Y.0004.000000T0000Z-110312T0100Z/ BUTTE- INCLUDING THE CITY OF...BELLE FOURCHE 235 PM MST FRI MAR 11 2011 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MST THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM MST THIS EVENING. * STRONG NORTHWEST WINDS WILL CONTINUE THROUGH LATE THIS AFTERNOON. * NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$ SDZ043-044-046-047-049-120100- /O.EXT.KUNR.WI.Y.0004.000000T0000Z-110312T0100Z/ JACKSON-BENNETT-MELLETTE-TODD-TRIPP- INCLUDING THE CITIES OF...KADOKA...MARTIN...WHITE RIVER... MISSION...WINNER 235 PM MST FRI MAR 11 2011 /335 PM CST FRI MAR 11 2011/ ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM MST /7 PM CST/ THIS EVENING. * STRONG NORTHWEST WINDS WILL CONTINUE THROUGH LATE THIS AFTERNOON. * NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 50 MPH ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
005 WWUS73 KUNR 120107 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 607 PM MST FRI MAR 11 2011 SDZ001-002-013-014-120215- /O.EXP.KUNR.HW.W.0004.000000T0000Z-110312T0100Z/ HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH- INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...FAITH... DUPREE 607 PM MST FRI MAR 11 2011 ...HIGH WIND WARNING HAS EXPIRED... THE HIGH WIND WARNING IS NO LONGER IN EFFECT. $$ SDZ012-025-026-031-032-043-044-046-047-049-072-073-120215- /O.EXP.KUNR.WI.Y.0004.000000T0000Z-110312T0100Z/ BUTTE-NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-HAAKON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...BELLE FOURCHE...SPEARFISH... RAPID CITY...WALL...PHILIP...KADOKA...MARTIN...WHITE RIVER... MISSION...WINNER...STURGIS...UNION CENTER 607 PM MST FRI MAR 11 2011 /707 PM CST FRI MAR 11 2011/ ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Mar 11, 5:42 AM MST, 2 hours 42 minutes earlier.
Area forecast discussion, Mar 11, 5:42 AM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
542 AM MST FRI MAR 11 2011
.DISCUSSION...12Z SURFACE ANALYSIS HAS LOW IN WESTERN NORTH DAKOTA
WITH COLD FRONT ENTERING WESTERN SOUTH DAKOTA. STRONG SHORTWAVE IS
CURRENTLY MOVING INTO THE HIGH PLAINS...WITH SOME CONVECTION
ASSOCIATED WITH IT. RADAR SHOWING SOME RETURNS ACROSS FAR
NORTHWEST SOUTH DAKOTA. WINDS ARE BREEZY AT MOST LOCATIONS AND
TEMPERATURES ARE QUITE MILD WITH READINGS IN THE 40S.
STRONG SHORTWAVE WILL ZIP ACROSS THE NORTHERN PLAINS TODAY. LATEST
GUIDANCE HAS BACKED OFF ON WINDS A BIT...BUT STILL REMAIN EASILY
IN THE ADVISORY CATEGORY. MODEST COLD ADVECTION (MORE WESTERLY
COMPONENT) WITH 850MB WINDS OF 40-50KTS WILL MAKE FOR VERY WINDY
CONDITIONS ACROSS NORTHWEST SOUTH DAKOTA. A LOT OF SNOW STILL
REMAINS ACROSS NORTHWEST SOUTH DAKOTA...WITH THE TOP LAYER STILL
PRETTY LOOSE...SO SOME AREAS OF BLOWING SNOW ARE POSSIBLE.
AS FAR AS PRECIPITATION...BEST FORCING REMAINS NORTH OF THE
FORECAST AREA...HOWEVER STEEP AND MOIST MID LEVEL LAPSE RATES WILL
RESULT IN SOME PRECIPITATION ALONG AND NORTH OF A LINE FROM KGCC-
KD07. 03Z SREF PTYPE SUGGESTS MAINLY RAIN INITIALLY...WITH SNOW
FOLLOWING QUICKLY. WITH STRONG SUBSIDENCE BEHIND THE FRONT BY THE
AFTERNOON...PRECIPITATION SHOULD BE LIMITED TO UPSLOPE AREAS OF
THE NORTHERN BLACK HILLS...WITH SOME ISOLATED SHOWERS ACROSS THE
NORTHWEST.
HIGH PRESSURE BUILDS ACROSS THE DAKOTAS TONIGHT INTO SATURDAY.
SOME COOLER CANADIAN AIR WILL PERSIST ACROSS THE SOUTH DAKOTA
PLAINS. HIGHS WILL RANGE FROM THE 20S TO THE LOWER 40S OVER
SOUTHWESTERN LOCATIONS. WEAK SHORTWAVE MOVES ACROSS THE AREA
SATURDAY NIGHT...BRINGING A CHANCE OF SNOW TO PARTS OF THE AREA.
WARMER AIR WILL BEGIN TO WORK BACK INTO THE AREA ON SUNDAY AS
UPPER FLOW BECOMES MORE ZONAL. HIGHS IN THE 30S TO MID 40S
EXPECTED.
EXTENDED...ZONAL FLOW ALOFT WILL BRING MOSTLY DRY CONDITIONS AND
NEAR TO ABOVE AVERAGE TEMPERATURES THROUGH EARLY NEXT WEEK. WEAK
UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE AREA...BRINGING
OCCASIONAL CLOUDINESS AND LOW CHANCES FOR PRECIPITATION. A MORE
UNSETTLED PATTERN IS EXPECTED LATE IN WEEK.
AVIATION...GUSTY SWRLY WINDS WILL CONT EARLY THIS MORN INVOF BLKHLS
AND OVER NE WY AHEAD OF AN APPROACHING COLD FRONT. BEHIND THE
FRONT...WINDS WILL BECOME NWRLY AND GUSTY ACROSS THE AREA. SHSNRA
WITH ARE EXPECTED MAINLY OVER NE WY...NW SD AND OVER THE NRN BLKHLS
TODAY...BRINGING LCL IFR VIS. CONDITIONS WILL IMPROVE TO VFR BY
TONIGHT. OVER REMAINING AREAS...MAINLY VFR CONDITIONS ARE EXPECTED.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 4 PM MST THIS AFTERNOON FOR BUTTE-HAAKON-
HARDING-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-
PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SOUTHERN MEADE CO
PLAINS-STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.
WY...NONE.
&&Hazardous weather outlook, Mar 11, 6:01 AM MST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 601 AM MST FRI MAR 11 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 601 AM MST (701 AM CST) FRI MAR 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE THROUGH THE AREA TODAY. IN ADDITION...RAIN OR SNOW SHOWERS ARE EXPECTED... PARTICULARLY OVER NORTHEAST WYOMING INTO NORTHWEST SOUTH DAKOTA. ALONG WITH THE PRECIPITATION...GUSTY NORTHWESTERLY WINDS OF 20 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED TO DEVELOP BEHIND THE COLD FRONT...WITH THE HIGHEST WINDS OVER THE SOUTH DAKOTA PLAINS. THE COMBINATION OF GUSTY WINDS AND FALLING OR EXISTING SNOW...WILL CREATE AREAS OF BLOWING SNOW ACROSS NORTHWEST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 9:07 PM MST | High Wind Warning | UNR | Lawrence | 7 hr |
Nearby
High Wind Warnings in South Dakota, 2011Every high wind warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.